×

Multiple positive solutions of some elliptic problems via the Morse theory and the domain topology. (English) Zbl 0822.35046

The authors study the number of solutions \(u\) of the problem \[ - \varepsilon \Delta u+u= f(u),\;\;u>0 \quad \text{in } \Omega, \qquad u=0 \quad \text{on }\partial \Omega, \tag{P}\(_ \varepsilon\) \] where \(\varepsilon>0\) and \(f: \mathbb{R}^ +\to \mathbb{R}\) is subcritical and superlinear at 0 and at infinity. They show that there exists \(\varepsilon^*>0\) such that, if \(0< \varepsilon\leq \varepsilon^*\) and all solutions of \((\text{P}_ \varepsilon)\) are non-degenerate, we have \[ \sum_{u\in {\mathcal K}} t^{\mu (u)}= t{\mathcal P}_ t (\Omega)+ t^ 2 [{\mathcal P}_ t (\Omega)-1]+ t(1+ t){\mathcal Q} (t), \] where \({\mathcal K}\) is the set of solutions of \((\text{P}_ \varepsilon)\), \(\mu(u)\) is the Morse index of \(u\), \({\mathcal P}_ t (\Omega)\) is the Poincaré polynomial of \(\Omega\) and \({\mathcal Q}\) is a suitable polynomial with non- negative integer coefficients. Actually, this is a consequence of a more general statement, where \({\mathcal K}\) is required only to be discrete. Also an estimate of the cardinality of \({\mathcal K}\) in terms of the Ljusternik- Schnirelman category of \(\Omega\) is given.

MSC:

35J65 Nonlinear boundary value problems for linear elliptic equations
35J20 Variational methods for second-order elliptic equations
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Benci, V.: A new approach to the Morse-Conley theory and applications. Ann. Mat. Pura Appl.158, 231-305 (1991) · Zbl 0778.58011
[2] Benci, V.: Introduction to Morse theory. A new approach, (to appear) · Zbl 0823.58008
[3] Benci, V., Cerami, G.: The effect of the domain topology on the number of positive solutions of nonlinear elliptic problems, Arch. Ration. Mech. Anal.114, 79-93 (1991) · Zbl 0727.35055
[4] Benci, V., Cerami, G., Passaseo, D.: On the number of the positive solutions of some nonlinear elliptic problems. In: Nonlinear analisys. A tribute in honour of G. Prodi. Quaderno Scuola Normale Superiore, Pisa, 1991, pp. 93-109 · Zbl 0838.35040
[5] Benci, V., Giannoni, F.: In preparation.
[6] Candela, A.M.: Remarks on the number of solutions for a class of nonlinear elliptic problems. Preprint. · Zbl 0784.35031
[7] Cerami, G., Passaseo, D.: Existence and multiplicity of positive solutions for nonlinear elliptic problems in exterior domains with rich topology. J. Nonlinear Anal. T.M.A.18, 103-119 (1992). · Zbl 0810.35024
[8] Chang, K.C.: Infinite dimensional Morse theory and its applications. Semin. Mat. Sup?r.97, Press of the University of Montreal (1986)
[9] Dold, A.; Lectures on algebraic topology. Berllin, Heidelberg, New York: Springer 1972 · Zbl 0234.55001
[10] Gidas, B., Ni, W.M., Nirenberg, L.: Symmetry of positive solutions of nonlinear elliptic equations in ?N. Mathematical analysis and applications. Part A: Advances in mathematics supplementary studies, vol. 7A, pp. 369-402 (1980)
[11] Lions, P.L.: The concentration ? compactness principle in the calculus of variations. The locally compact case. I-II. Ann. Inst. Henri Poincar?, Anal. Non Lineaire1, 223-283, 109-145 (1984) · Zbl 0704.49004
[12] Marino, A., Prodi, G.: Metodi perturbativi nella teoria di Morse. Boll. U.M.I.11 (4), 1-32 (1975) · Zbl 0311.58006
[13] Strauss, W.: Existence of solitary waves in higher dimensions. Commun. Math. Phys.55, 149-162 (1977) · Zbl 0356.35028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.